New York, 2025

Damaging Winds in New York, September 4, 2025

September 4, 2025 · NWS BUF · 7 events in 4 counties and zones

On September 4, a pre-frontal trough and cold front crossing the region caused severe thunderstorms to develop across the eastern half of the Buffalo forecast area. With 40+ knots of 0-6 km shear available and CAPE values of around 1,000 J/kg for areas east of the Genesee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

On September 4, a pre-frontal trough and cold front crossing the region caused severe thunderstorms to develop across the eastern half of the Buffalo forecast area. With 40+ knots of 0-6 km shear available and CAPE values of around 1,000 J/kg for areas east of the Genesee Valley. As showers along the trough and front encountered this more favorable area and thunderstorms developed and became severe with damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 4, 4:11 AM EST, 7 hours 19 minutes earlier.

Area forecast discussion, Sep 4, 4:11 AM EST, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
511 AM EDT Thu Sep 4 2025

.SYNOPSIS...
A cold front will move east across the area today, producing a
period of showers and scattered thunderstorms. A few storms may
contain gusty winds and brief, heavy downpours. Mainly dry weather
will return Friday, although it will turn windy, especially
northeast of Lake Erie across the Niagara Frontier. A secondary cold
front will then cross the area Friday night and Saturday with a few
more showers. This front will usher in much cooler air for the
weekend, along with the potential for a few lake effect rain showers
east of Lake Erie and Lake Ontario.

&&

.NEAR TERM /THROUGH TONIGHT/...
An unseasonably deep mid/upper level closed low will continue to
broaden across northwest Ontario province today and tonight, with
its influence spreading across much of the eastern half of North
America. An associated cold front will move east across the eastern
Great Lakes today. Large scale ascent from height falls ahead of the
trough and upper level jet dynamics will combine with a narrow zone
of low level convergence and deep moisture along the advancing cold
front to support one or several bands of showers moving east across
the area. The best window for rain will last for 3 to 5 hours at any
given location as the cold front moves east across the area, mainly
mid morning through early afternoon in Western NY, and later in the
afternoon east of Lake Ontario.

Modest instability will develop with diurnal heating ahead of the
cold front, especially over the eastern portion of the area with a
later frontal timing and more opportunity for daytime heating. The
modest instability will combine with strong forcing and moderately
strong shear profiles to bring the risk of isolated damaging wind
gusts with any short line segments that develop. A few storms will
also contain brief heavy downpours, but fast storm motion will
greatly limit the potential for heavy accumulations of rain.

Rain will end from west to east later this afternoon and evening
behind the cold front. This will leave dry weather to prevail
tonight. A band of lake effect showers may develop late tonight and
early Friday morning over and northeast of Lake Erie, but SSW flow
will direct these showers onto the Canadian side of the border west
of the Niagara River.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
Another round of active weather this period as a robust mid-level
shortwave pivots through the base of a stacked low pressure system
across northern Ontario. This will bring a secondary cold front to
the region with the potential for locally gusty winds Friday
followed by another round of precipitation Friday night into
Saturday.

Gusty winds: The secondary sfc low attendant to the shortwave will
deepen to around 992mb across the upper Great Lakes Friday morning
before lifting north to James Bay by the evening. While this
strength and track are far from ideal when compared to
climatologically typical high wind setups, latest NAEFS/EC guidance
continue to indicate an anomalously strong wind field aloft on the
southwestern flank of the low across the eastern Great Lakes Friday
afternoon and early evening. Modeled 850mb winds around 50kts are
well within the 98th percentile for early September, posing a risk
for wind gusts in excess of 40mph for a few hours across the Niagara
Frontier and 30-40mph northeast of Lake Ontario Friday afternoon.
Given the neutral to slightly warm temp advection regime during this
window the risk for higher gusts appears marginal but will continue
to monitor.

Rain: Widespread showers are expected to develop in the warm sector
out ahead of secondary sfc low and associated cold front Friday
evening into Friday night. An additional wave of low pressure riding
northeast out of the Ohio Valley and ahead of the boundary will
likely cause it to slow if not temporarily stall out, allowing rains
to persist well into Saturday. Still some model discrepancy on how
far west the primary SW-NE oriented axis of rainfall will set up
though the steadiest rains are expected to generally be across the
interior Southern Tier, Finger Lakes, and North Country. NBM
probabilities of 24hr rainfall >0.5" in these areas are about 40-50%
while chances for 1" or greater are 20-30%.

Once the system's front and dry slot push through on Saturday the
steadier precipitation will be shunted eastward. With deep troughing
remaining across the Northeast, the door will be open to a much
cooler Canadian polar airmass which will slowly spill into the
region through the rest of the weekend. By late Sunday morning 850mb
temps will only be +1 to +3C, which will not only lead to temps
running solidly below normal but also the development of periodic
lake effect rain showers, once additional synoptic moisture arrives
to the region. These should be most common east of the lakes
Saturday night through Sunday night. An approaching trough axis and
diurnal heating may cause additional showers outside the primary
lake effect areas during the day Sunday.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The stacked low and core of the cool airmass near James Bay will
swing north of the region on Monday. A few lake effect rain showers
could linger southeast of the lakes through the day as temperatures
run well below normal through Monday night. Depending on how quickly
sfc high pressure builds over the region, there could be a risk of
frost across the interior locations.

While broad upper level troughing will continue across the Northeast
for much of the work week, mid/lower level ridging will allow for a
quieter stretch of weather through Thursday. Sfc high pressure
translating east of the region should allow for a gentle day to day
warming trend through midweek, though temps on the whole will still
likely average below normal.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
A cold front will move east across the eastern Great Lakes today,
with associated moisture and forcing producing one or several bands
of showers crossing the area from west to east. The best window of
rain coverage will last 3 to 5 hours at any given location, mainly
morning through early afternoon in Western NY, and later in the
afternoon east of Lake Ontario. There will be a few scattered
thunderstorms as well, with a few of these storms producing
localized gusty winds and brief heavy downpours. Expect a period of
MVFR CIGS to develop within and just behind the cold front and area
of rain.

Rain will end from west to east later this afternoon and evening
following the passage of the cold front, with CIGS improving to VFR
a few hours later. Mainly VFR will then continue overnight, with
just a few patches of low stratus and MVFR/IFR possible across the
higher terrain of the Southern Tier late tonight.

Outlook...

Friday...Mainly VFR. Gusty winds developing, especially northeast of
Lake Erie.

Friday night and Saturday...VFR/MVFR with showers likely, especially
over southern and eastern portions of the area.

Sunday...VFR/MVFR with a chance of showers, especially east of Lake
Erie and Lake Ontario.

Monday...Mainly VFR. Slight chance of showers and MVFR east of Lake
Erie and Lake Ontario.

&&

.MARINE...
A cold front will move east across the lower Great Lakes today.
Moderate SSW winds ahead of the cold front will continue to produce
Small Craft Advisory conditions on Lake Erie and the northeast end
of Lake Ontario today. Winds will become westerly and diminish late
this afternoon and evening following the cold frontal passage, with
Small Craft Advisory conditions ending.

The brief lull in winds will not last long. A period of strong SW
winds will develop Friday ahead of a secondary cold front on Lake
Erie and the west end of Lake Ontario, bringing another round of
solid Small Craft Advisory conditions. The stronger winds will
spread to the east end of Lake Ontario Friday night, then diminish
areawide by early Saturday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 10 AM this morning to 4 PM EDT
     this afternoon for NYZ010-019-085.
MARINE...Small Craft Advisory from 9 AM this morning to 4 PM EDT this
         afternoon for LEZ020.
         Small Craft Advisory until 4 PM EDT this afternoon for
         LEZ040-041.
         Small Craft Advisory until 7 PM EDT this evening for
         LOZ045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...PP
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Sep 4, 2:51 AM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
351 AM EDT Thu Sep 4 2025

NYZ001-002-011-050800-
Niagara-Orleans-Genesee-
351 AM EDT Thu Sep 4 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A cold front will move east across the area today with showers and a
few scattered thunderstorms. A few storms may contain gusty winds.
There is a Marginal Risk of a few isolated severe thunderstorms with
localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

It will become quite windy Friday northeast of Lake Erie across the
Niagara Frontier, with gusts possibly exceeding 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-050800-
Northern Erie-
351 AM EDT Thu Sep 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

A cold front will move east across the area today with showers and a
few scattered thunderstorms. A few storms may contain gusty winds.
There is a Marginal Risk of a few isolated severe thunderstorms with
localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

It will become quite windy Friday northeast of Lake Erie across the
Niagara Frontier, with gusts possibly exceeding 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-012>014-020-021-050800-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
351 AM EDT Thu Sep 4 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

A cold front will move east across the area today with showers and a
few scattered thunderstorms. A few storms may contain gusty winds.
There is a Marginal Risk of a few isolated severe thunderstorms with
localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-050800-
Chautauqua-Southern Erie-
351 AM EDT Thu Sep 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

A cold front will move east across the area today with showers and a
few scattered thunderstorms. A few storms may contain gusty winds.
There is a Marginal Risk of a few isolated severe thunderstorms with
localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
351 AM EDT Thu Sep 4 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

A cold front will move east across the area today with showers and a
few scattered thunderstorms. A few storms may contain gusty winds
and locally higher waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The radar

The Binghamton radar (KBGM), 110 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ontario

When
September 4, 11:30 AM EST
Where
Ontario County, 0.86 mi SW of Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.860, -76.990

A few reports of trees downed in the Town of Geneva.

Thunderstorm Wind, Cayuga

When
September 4, 12:12 PM EST
Where
Cayuga County, 2.12 mi ESE of Emerson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.089, -76.581

Trees and wires downed on Emerson Rd.

Thunderstorm Wind, Cayuga

When
September 4, 12:12 PM EST
Where
Cayuga County, 2.47 mi NNE of Conquest
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.150, -76.624

Trees downed on Cooper Street.

Thunderstorm Wind, Oswego

When
September 4, 12:43 PM EST
Where
Oswego County, 0.81 mi N of Sand Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.261, -76.267

Trees and wires downed on Peter Scott Rd.

Thunderstorm Wind, Jefferson

When
September 4, 1:14 PM EST
Where
Jefferson County, 2.79 mi ENE of Stone Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
44.139, -75.921

Tree downed on Dog Hill Rd.

Thunderstorm Wind, Jefferson

When
September 4, 1:30 PM EST
Where
Jefferson County, 1.68 mi SSE of Deferiet
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
44.047, -75.760

Tree downed down on Alexander Street.

Thunderstorm Wind, Oswego

When
September 4, 2:55 PM EST
Where
Oswego County, 1.87 mi NNE of Caughdenoy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.296, -76.189

Tree downed on wires and on fire at the intersection of State Route 49 and Meadowbrook Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295181, 1295182, 1295183, 1295184, 1295185, 1295186, 1295187.